From Richmond, Virginia, USA:
Question I am a 42 year old female with type 2 diabetes diagnosed four months ago who is participating in a diabetes study at a university, and as part of the protocol, I am not supposed to snack. My fasting blood sugar was only 123 mg/dl [6.8 mmol/L], but my hemoglobin A1c was 7.3.%, and after one month of controlled eating, it was 7.1%.
I am now taking Actos [pioglitazone] once a day, and my glucose level is often 85 mg/dl [4.7 mmol/L] or lower at bedtime. My dietitian and internist like these low numbers. I do take 12 grams worth of glucose tablets at bedtime when my glucose is 85 mg/dl [4.7 mmol/L] or less. I am taking Depakote for bipolar disorder, and when I take my bedtime dose, I become very, very hungry, and often the hunger keeps me awake. However, for three weeks, I haven't eaten afterwards.
Last night I was 70 mg/dl [3.9 mmol/L]at bedtime, and 70 mg/dl [3.9 mmol/L] at 3:30 am when I woke up after dreaming about food. I took three glucose tablets then. This morning it was 66 mg/dl [3.7 mmol/L]. What do you think of all this? Do you think I need to get a second opinion?
I really see no reason, even considering the study, to take a drug now to control your newly diagnosed diabetes. I do not think your blood sugar levels have to be kept so low, especially since Depakote decreases your alertness making you prone to hypoglycemia unawareness and necessitating the continual use of glucose tablets to control the lows. To me, even you're participating in a study, blood glucose levels should be kept a little bit higher, provided the hemoglobin A1c is in the correct range. Ask your study team or your own doctor for some more advice.
[Editor's comment: It's not clear from your question whether you've discussed this with the study team. If you haven't, please do so as soon as possible. They need to know of any adverse events (low sugar levels in your case) that occur while in the study. WWQ]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.